Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 13, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 14, 2004, 7:08 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 7:08 PM EDT (23:08 UTC)
- Expired
- Jun 14, 2004, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Harford County, MD
The radar
The Sterling radar (KLWX), 120 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 142308 FFWLWX MDC025-150215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 708 PM EDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR HARFORD COUNTY IN NORTHERN MARYLAND * UNTIL 1015 PM EDT. * AT 708 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM SCARBORO TO 4 MILES SOUTH OF NORRISVILLE...MOVING EAST AT 10 MPH. RADAR INDICATES THAT 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1015 PM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE JARRETTSVILLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3973 7658 3953 7654 3959 7613 3973 7625 $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:30 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 14, 2:30 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT MON JUN 14 2004 .SHORT TERM(TONIGHT AND TUESDAY)... ISOLATED SHOWERS HAVE DEVELOPED ACROSS THE SW PORTION OF THE FORECAST AREA. EXPECT ACTIVITY TO CONTINUE TO INCREASE THROUGH THE LATE AFTERNOON AND EVENING HOURS. LITTLE IN THE WAY OF A FOCUSING MECHANISM FOR STORMS SO SCATTERED STORMS EXPECTED WITH A FEW PULSERS IN AREAS THAT CLEARED OUT EARLY. ACTIVITY WILL TAPER OFF AFTER SUNSET. WILL KEEP SLIGHT CHANCE POPS OVERNIGHT...BUT FEEL MOST OF THE OVERNIGHT ACTIVITY WILL BE ALONG THE NORTHERN FRINGE OR JUST NORTH OF THE FORECAST AREA. WEAK FRONTAL BOUNDARY WILL APPROACH ON TUESDAY. BY THE END OF THE DAY THE BOUNDARY SHOULD BE DRAPED ACROSS THE NORTHWEST ZONES. STEERING WINDS ON TUESDAY ARE VERY LIGHT...SO SOME AREAS MAY GET HEAVY RAINFALL DUE TO THE SLOW MOVING STORMS. && .AVIATION...AFTERNOON CONVECTION SHOULD BEGIN TO FIRE...WITH ALL TAFS IN A TEMPO FOR IFR VIS MAINLY 21-01. AS TS ACTIVITY DIES DOWN THIS EVENING...EXPECT POCKETS OF FOG WITH AREAS OF IFR/MVFR VIS AFTER 02-04Z. FOG FORECASTED TO BURN OFF BY 12Z UNDER MOSTLY SUNNY SKIES...FOLLOWED BY VFR CONDITIONS TILL 18Z. && .LONG TERM... CDFNT STALLS OUT OVR OR JUST N OF CWFA...PROVIDING FOCUSING MECHANISM FOR DIURNALLY DRIVEN TSRA. PLENTY OF MSTR AVBL W/ SW FLOW H8-5. PWAT CLOSE TO 2 INCHES...SO FLOOD THEAT EXISTS IF ECHOES DVLP AND TRAIN. H6-4 FLOW NOT ALL THAT STELLAR EITHER...GNLY LESS THAN 15 KT WED. H8 TEMPS 17C WED-THU...NOT FAR FM CRRNT VALUES. SO...DEGREE OF CLDCVR WL DETERMINE MAXT AND CNVCTV POTL. XPCT PTCLDY SKIES TO BEGIN DAY /THO PATCHY FOG IN HIGH DEWPTS MAY RSLT IN SOME MOCLDY-FOGGY SPOTS/...THEN AN INCREASE AS CU DVLP/GROW BY AFTN. OVRALL...ENUF CLDS SHUD BE ARND SO THAT DONT SEE TEMPS GETTING MUCH HIER WED-THU THAN THEY WL TMRW. WL AIM TWD SCT POPS EACH DAY... PLACING A LTL EMPHASIS ON THE AFTN-EVE PDS DUE TO INSTAB PRSNT. SFC WV MVG ALONG BNDRY MAY DIP FRNT A LTL FRTHR TO THE S. WL WAIT TO SEE HOW FUTURE RUNS HNDL THIS. && .XTNDD...THE MODELS HAVE SOME DIFFERING IDEAS AND WHERE THE FRONT WILL BE. THE MODELS WASH ANOTHER WEAK COLD FRONT OUT ON FRIDAY WITH A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. THE MODELS HAVE A GOOD SIZE UPPER LOW ACROSS CENTRAL/EASTERN CANADA WITH IT SAGGING A BIT SOUTHWARD INTO THE NORTHEAST U.S. (FRIDAY THROUGH SUNDAY) WITH ANOTHER COLD FRONT PROGGED ACROSS THE REGION SATURDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. SHORT TERM...CPW AVIATION...GRAF LONGER TERM...HTS/ND
Hazardous weather outlook, Jun 14, 11:45 AM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 AM EDT MON JUN 14 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-141602- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 408 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND HAIL. STAY ALERT FOR POSSIBLE WATCHES AND WARNINGS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS MAY BECOME STRONG TO SEVERE EARLY THIS WEEK. THIS AREA IS OUTLOOKED FOR A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Jun 14, 5:07 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 507 PM EDT MON JUN 14 2004 MDZ003-004-142301- FREDERICK MD-WASHINGTON MD- 507 PM EDT MON JUN 14 2004 VERY HEAVY RAINS AFFECTING EASTERN WASHINGTON COUNTY. AT 5:05 PM...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINS OVER SMITHBURG. RADAR HAS ESTIMATED AROUND AN INCH AND A HALF OF RAIN IN THE LAST HOUR. ANOTHER HALF TO AN INCH PER HOUR WILL BE POSSIBLE THROUGH 7:00 PM. . PEOPLE SHOULD REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED. ROSA
Local storm report, Jun 14, 6:40 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0544 PM FLASH FLOOD SMITHSBURG 39.66N 77.58W
06/14/2004 WASHINGTON MD EMERGENCY MNGR
THREE HOUSES FLOODED ON WOLFSVILLE ROAD IN SMITHSBURG IN
EASTERN WASHINGTON COUNTY WITH DEBRIS AND WATER COMING
DOWN THE MOUNTAINS. OTHER NEARBY ROADS BLOCKED BY DEBRIS
AS WELL.
&&
ROSASpecial weather statement, Jun 14, 6:55 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 655 PM EDT MON JUN 14 2004 MDZ005>007-150151- CARROLL MD-HARFORD MD-NORTHERN BALTIMORE MD- 655 PM EDT MON JUN 14 2004 AT 6:54 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER THE NORTHERN PART OF CARROLL....BALTIMORE AND HARFORD COUNTIES. RADAR HAS INDICATED VERY HEAVY RAINS WITH AMOUNTS OF AROUND AN INCH AND A HALF. THESE WILL BE ENOUGH TO CAUSE PONDING OF WATERS ON ROADWAYS AND FLOODING OF LOW-LYING AREAS. MOTORISTS ARE URGED TO USE CAUTION ON ROADWAYS AND REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED. ROSA
Special weather statement, Jun 14, 6:58 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR MISSING HEADLINE. NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 658 PM EDT MON JUN 14 2004 MDZ005>007-150151- CARROLL MD-HARFORD MD-NORTHERN BALTIMORE MD- 658 PM EDT MON JUN 14 2004 ...HEAVY RAINS AFFECTING NORTHERN CARROLL...BALTIMORE...HARFORD COUNTIES... AT 6:54 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER THE NORTHERN PART OF CARROLL....BALTIMORE AND HARFORD COUNTIES. RADAR HAS INDICATED VERY HEAVY RAINS WITH AMOUNTS OF AROUND AN INCH AND A HALF. THESE WILL BE ENOUGH TO CAUSE PONDING OF WATERS ON ROADWAYS AND FLOODING OF LOW-LYING AREAS. MOTORISTS ARE URGED TO USE CAUTION ON ROADWAYS AND REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED. ROSA
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:14 PM EDT | Flash Flood Warning | LWX | Frederick, Washington | 4 hr |
| Jun 14, 5:54 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 51 min |
| Jun 14, 6:06 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 54 min |
| Jun 14, 6:12 PM EDT | Tornado Warning | LWX | Frederick | 48 min |
| Jun 14, 7:01 PM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| Jun 14, 7:33 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 42 min |
| Jun 14, 7:49 PM EDT | Tornado Warning | LWX | Harford | 41 min |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.